Last year I plucked up the courage to talk to my GP and was subsequently diagnosed with OAB and urge incontinence. I took a combination of detrusitol and citalopram while bladder training. This seemed to work over time and eventually (when at an easily managed level) I weaned off the medication. However over the subsequent days/weeks it returned to the same levels as before and I am reluctant to go back to my GP as he didn’t make me feel comfortable talking about originally. So my question is, is it normal for it to come back like this? And what is the best course of action now?
Thank you for your question. Sorry to hear that this problem has returned. Medication can be unsuccessful in a lot of people, so it is not rare for this not to work.
Don’t worry, there are other options for you besides medication. One option is an injection, in which a drug is injected directly into bladder muscles to help calm the bladder. Nerve stimulation is another option, which stimulates the nerve root to regulate bladder function. There may also be other solutions for you, such as lifestyle changes and programs.
If you don’t feel comfortable talking to your Doctor about incontinence, I would recommend making an appointment with a continence nurse or specialist. They will give you an examination and recommend the ideal next step for you. They hear about this problem on a regular basis so will ensure you feel comfortable.
Have you been advised as to what has caused your urge incontinence?
Hi, yes GP suggested that it is triggered through anxiety (which I have plenty of) and made worse by my weight and diet (especially drinks). However I have already lost over a stone in weight and am still fighting the good fight, I have cut out fizzy drinks to almost zero and only have alcohol on rare occasions. The only thing I cannot seem to reduce is stress and anxiety.
I would recommend having a physical scan. Although your GP has suggested this, you need to have a specialist provide you with an exam to ensure it isn’t something physical, such as an infection, constipation or a neurological problem.
That is great that you have cut out fizzy drinks, as this along with excess weight can irritate the bladder.
You do need rule out any physical issues that could be the root cause, as these could be solved through surgery or alternative options.
Are you on any new medication that could be contributing towards this problem?
Thank you for the advice, I spoke with the continence service yesterday and they are sending me an appointment so hopefully will be able to get more in-depth investigation done through them (fingers crossed), no new medication right now so that definitely isn’t the cause.